Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 192, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2024, 4:31 PM CDT for Morton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2024, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 16, 2024, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
876
WUUS53 KDDC 162131
SVRDDC
KSC129-162215-
/O.NEW.KDDC.SV.W.0192.240616T2131Z-240616T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
431 PM CDT Sun Jun 16 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Morton County in southwestern Kansas...
* Until 515 PM CDT.
* At 431 PM CDT, a severe thunderstorm was located 10 miles northwest
of Elkhart, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 10204 3738 10183 3729 10165 3711 10157
3703 10199 3713 10204
TIME...MOT...LOC 2131Z 223DEG 16KT 3713 10197
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID1 follow-up statement
535
WWUS53 KDDC 162154
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
454 PM CDT Sun Jun 16 2024
KSC129-162215-
/O.CON.KDDC.SV.W.0192.000000T0000Z-240616T2215Z/
Morton KS-
454 PM CDT Sun Jun 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL MORTON COUNTY...
At 454 PM CDT, a severe thunderstorm was located 9 miles northwest of
Wilburton, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rolla and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 10157 3707 10192 3718 10201 3735 10178
3729 10165
TIME...MOT...LOC 2154Z 242DEG 9KT 3715 10190
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:02 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- There is a 20-30% chance for strong to marginally severe thunderstorms across west central Kansas and southwest Kansas this evening.
- More significant thunderstorm chances (40-60%) are forecast late Tuesday into early Wednesday.
Area forecast discussion, Jun 16, 2:02 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 202 PM CDT Sun Jun 16 2024 .KEY MESSAGES... - There is a 20-30% chance for strong to marginally severe thunderstorms across west central Kansas and southwest Kansas this evening. - More significant thunderstorm chances (40-60%) are forecast late Tuesday into early Wednesday. && .DISCUSSION... Issued at 200 PM CDT Sun Jun 16 2024 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains well downstream of an upper level trough of low pressure pushing southeast off the Pacific into the Pacific Northwest. Near the surface, a lee side trough of low pressure remains anchored in extreme southeast Colorado. There is a minimal chance (20-30%) for isolated strong to marginally severe thunderstorms across portions of southwest Kansas this evening as the SREF indicates a southwest flow aloft developing across the Western High Plains downstream of the upper level trough digging southeast through the Pacific Northwest. Near the surface, prevailing southerlies continue to help reinforce a deep pool of moisture ahead of an anchored lee side trough in southeast Colorado, pushing surface dewpoints well up into the mid/upper 60s(F). Steepening mid-level lapse rates from strong daytime heating combined with more than sufficient instability with MUCAPE values well above 2000-3000 J/kg will set the stage for potential thunderstorm development late this afternoon as H5 vort maxima eject out of the southern Rockies, interacting with an axis of increased low level convergence associated with the aforementioned lee side trough. Dynamic support aloft looks less than robust with a rather weak field of southwesterlies spreading east through the high plains, limiting the coverage of any convective development, as well as severe potential. Any storms that do develop could fester/redevelop during the overnight hours as a strong +50kt low level jet kicks in across southwest Kansas. The latest HREF supports the lower precip chances and isolated nature indicating only a 10-20% probability of a more miss than hit 6-hr QPF exceeding a tenth of an inch. After a similar set up with a 20% chance of isolated storms across a small portion of western Kansas late Monday afternoon/evening, more significant thunderstorm chances (40-60%) arrive late Tuesday into early Wednesday as medium range ensembles show an upper level trough swinging east through the Northern Rockies into the Northern High Plains, ushering an attendant cold front southeastward into northern Kansas before stalling out by Tuesday evening. Considering the ample amount of moisture/instability present, thunderstorm development is likely in vicinity of the frontal boundary in conjunction with peak heating. Taking in the projected location of the stalled boundary, the NBM paints a 40-50% probability of 12-hr QPF exceeding one-quarter inch across portions of west central and central Kansas, including the vicinity of the I-70 corridor, by early Wednesday morning. Above normal temperatures are forecast tonight as prevailing southerlies reinforce a warmer air mass across western Kansas. The latest HREF indicates a 50-70% probability of temperatures dropping below 70F, so look for lows generally in the upper 60s(F)/lower 70s(F). The trend of unseasonably warm days continues Monday and Tuesday with little change to the general air mass across western Kansas, so widespread afternoon highs in the 90s(F) can be expected. Cooler air arrives Wednesday with below normal temperatures forecast in west central Kansas behind the stalled frontal boundary with much warmer temperatures still expected in south central Kansas. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1139 AM CDT Sun Jun 16 2024 VFR conditions will prevail in vicinity of all TAF sites through late afternoon. Isolated thunderstorms will then be possible across portions of southwest Kansas this evening, potentially affecting the vicinity of KGCK, KDDC, and KLBL generally after 00-02Z. Otherwise, expect widespread VFR to continue overnight. Southerly winds around 15 to 25kt with gusts up to 30kt are expected to persist throughout much of the period as a strong lee side trough of low pressure remains anchored in extreme southeast Colorado. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 16, 3:09 AM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CDT Sun Jun 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-170815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CDT Sun Jun 16 2024 /209 AM MDT Sun Jun 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Marginal risk of severe weather this afternoon and this evening mainly along and south of the K-96 corridor. Storms will be isolated to widely scattered in nature with large hail up to 2 inches and gusty winds to 60 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Marginal risk of severe weather for Monday and Tuesday with hail and wind the main threats. Tuesday night through Thursday we could see heavy rain in north central Kansas and this could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
In the hours before
Special weather statement, Jun 16, 2:57 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
257 PM CDT Sun Jun 16 2024
KSZ074-084-085-162100-
Stanton KS-Stevens KS-Morton KS-
257 PM CDT Sun Jun 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MORTON...NORTHWESTERN
STEVENS AND SOUTHEASTERN STANTON COUNTIES THROUGH 400 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 10189 3726 10200 3752 10164 3727 10144
TIME...MOT...LOC 1957Z 235DEG 19KT 3723 10188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SUGDENSpecial weather statement, Jun 16, 4:12 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
412 PM CDT Sun Jun 16 2024
KSZ084-162200-
Morton KS-
412 PM CDT Sun Jun 16 2024
...A STRONG THUNDERSTORM WILL IMPACT MORTON COUNTY THROUGH 500 PM
CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 10204 3731 10176 3723 10157 3699 10156
3699 10204
TIME...MOT...LOC 2112Z 231DEG 27KT 3709 10194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:19 PM CDT | Special Weather Statement | DDC | Hodgeman | 41 min |
| Jun 15, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 50 min |
| Jun 15, 7:31 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| Jun 15, 7:44 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Jun 15, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 55 min |
| Jun 15, 8:14 PM CDT | Special Weather Statement | DDC | Clark | 46 min |
| Jun 15, 8:18 PM CDT | Special Weather Statement | DDC | Hodgeman | 42 min |
| Jun 15, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 58 min |
| Jun 15, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford | 53 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | DDC | Pawnee | 24 min |
| Jun 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 14 min |
| Jun 15, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 63 min |
| Jun 15, 10:22 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 3 hr |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 50 min |
| Jun 15, 11:33 PM CDT | Special Weather Statement | DDC | Kiowa | 27 min |
| Jun 16, 1:23 AM CDT | Special Weather Statement | DDC | Scott | 22 min |
| Jun 16, 2:57 PM CDT | Special Weather Statement | DDC | Morton | 63 min |
| Jun 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 35 min |
| Jun 16, 4:12 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| Jun 16, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 13 min |
| Jun 16, 5:49 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.